Skip to main content
eScholarship
Open Access Publications from the University of California

Stasis Dermatitis as a Complication of Recurrent Levofloxacin-Associated Bilateral Leg Edema

  • Author(s): Hyman, Daniel A
  • Cohen, Philip R
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Introduction: Several drugs have been associated with the development of peripheral edema. Leg edema can result in dermatitis of the lower extremities.  We describe levofloxacin-induced peripheral leg edema, which progressed to stasis dermatitis.

Methods: A 76-year-old man with a history of esophageal adenocarcinoma was administered intravenous vancomycin and a combination of piperacillin and tazobactam by injection for treatment of aspiration pneumonia.  Prior to discharge, the patient's antibiotic therapy was switched to oral levofloxacin.  The patient developed drug-associated bilateral peripheral leg edema and stasis dermatitis. Both the dermatitis and leg edema resolved after withdrawal of levofloxacin and administration of topical corticosteroid therapy. The patient had a similar reaction to levofloxacin one year prior, which had subsided with discontinuation of the drug.

Results: Several medications have been documented to cause leg edema and secondary stasis dermatitis.  The timing, recurrence, and resolution of edema and stasis dermatitis with respect to the administration and termination of levofloxacin suggest that the leg edema and stasis dermatitis occurred secondary to levofloxacin administration.

Discussions: Levofloxacin can be added to the list of drugs associated with the development of peripheral leg edema.   Stasis dermatitis proceeded by lower extremity edema can be added to the list of adverse events associated with levofloxacin

Main Content
Current View